August 11, 1999
Question from Northern Ireland:
My daughter was diagnosed as having diabetes 1 about 3 years ago. Up until recently her control was excellent. She was diagnosed with an underactive thyroid 2 months ago and since then she has suffered almost continually from very high glucose readings which have led to ketones and 6 periods of hospitalization in as many weeks. We have been told that her thyroid pills are not responsible for these highs and we should increase insulin slightly and regularly according to the highs. She was on 3 fast acting and 7 slow acting twice a day but insulin injected now is at least three times that amount with little impact on the highs. When in hospital she appears well controlled but quickly goes high when at home. Her diet is strictly supervised and her insulin and blood monitor have been checked. Can you offer any insights into this frustrating situation?
You haven’t said how old your daughter is. I can offer this comment. I am not surprised that her insulin requirement has risen dramatically. One of the first signs of hypothyroidism in diabetes is a decline in insulin requirement in the face of good control.
However, the finding of good control in hospital and rapid deterioration at home suggests non-compliance. If your daughter is fed up at having something else wrong with her and now needs to take another medication regularly, then she may be hitting out against this injustice by manipulating her insulin. I would start with a general discussion about how she feels. Sometimes it helps to offer to take some of the responsibility away for a while and to do her injections for her.